Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 68, NWS Paducah, KY

July 30, 1998Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 30, 1998, 6:48 PM CDT for Ballard County, McCracken County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 6:48 PM CDT (23:48 UTC)
Expired
Jul 30, 1998, 10:50 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 8 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 302347
FFWPAH
KYC007-145-310350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BALLARD COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 1050 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN BALLARD
  AND MCCRACKEN COUNTIES...THE STORMS WERE NEARLY STATIONARY.

* RAINFALL OF 1 TO 2 INCHES PER HOUR HAVE BEEN MEASURED AT THE
  NATIONAL WEATHER SERVICE IN PADUCAH. THESE STORMS WILL LIKELY
  PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN BY 800 PM CDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

SPODEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:15 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 1:15 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 30 1998

IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED
SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE
WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH
THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER
COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL
MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO
PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM.
FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER
GROUNDS AND THUS NOT OF IMMEDIATE CONCERN.

VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA
DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON
AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL
MOISTURE REMAINS IN PLACE OVER FA.

AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER
NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR
EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW
MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS
TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI
MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING
SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY
PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX.

MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY
SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM.
RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH
THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL
DECISION.

DH

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.